Hi, I have been experiencing heart palpitations for the last 5 years ever since I got off Klonopin. I'm told by my APN that it's just anxiety but the palpitations occur even when I'm not feeling very anxious. I don't know if there is a way to make it stop but I've currently been looking around and beta blockers have gotten my curiosity. I am on some psychiatric medication too but I no longer take benzo's. The palpitations have gone on ever since I was detoxed off klonopin. I don't know if there is any way to stop it but thought I may see what I can find out.
Also I don't smoke cigarettes or drink caffeine. Thanks!
Palpitations can be very uncomfortable, and it is important when you are having them to get an idea of what your heart rate and rhythm is, ie, is it too fast (over 100 at rest) or is it irregular in rhythm. Sometimes an over active thyroid gland can cause palpitations, fast rate and anxiety. A blood test to check your thyroid is a good idea just to rule out a treatable cause for it. An echocardiogram can be helpful too, just to make sure the heart valves are normal. Beta blockers are used often to reduce rate and force of contraction that can cause palpitations. It tends to lower BP as well. Some people find it lowers their exercise tolerance, as they dampen the normal increase in heart rate that exercise triggers. I would consider all those factors and discuss it with your Dr. To see if a beta blocker might be appropriate. Some of them can cause depression so beware of that potential side effect and make sure they are compatible with your other meds. BTW, welcome to the board. Hope you get some helpful advice here.
Thanks for the reply. I did the pulse check by touching my neck and timing the beats for 15 seconds. I totaled around 76-80 on my heart rate which I believe is around normal. There aren't really times when I don't have palpitations but they can get worse during times of more intense anxiety. But even when I had anxiety before getting off the Klonopin, I didn't have palpitations, or I didn't notice them. This has happened ever since I got off the Klonopin over 5 years ago. Someone on a thread years ago told me I needed to get off my psychiatric meds before the palpitations would stop. But I have tried getting off my meds several times and I can't do it because I need them to function in life.
Anyways, I also had some blood work done about a month ago to check my thyroid, vitamin d, and a couple other things. The only thing that was low were my vitamin d levels and my thyroid was fine.
The only "doctor" I have at the moment is my APN who prescribes my psych meds. Is there a type of doctor I should see specifically like one that does an echocardiogram like you said? Thank you.